Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 24, 2005, 8:55 AM EDT for Isabella County, Mecosta County, Montcalm County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 8:55 AM EDT (12:55 UTC)
- Expired
- Jul 24, 2005, 9:46 AM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Isabella County, MI, Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:10 AM EDT | TSTM WND DMG | Blanchard, MI | SEVERAL 6-8 INCH DIAMETER LIMBS BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:40 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 241255 SVRGRR MIC073-107-117-241400- /O.NEW.KGRR.SV.W.0099.050724T1255Z-050724T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 855 AM EDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 1000 AM EDT * AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF EDMORE TO MECOSTA TO 14 MILES SOUTHWEST OF MECOSTA...AND MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROLLAND CENTER AND WINN AROUND 900 AM EDT WYMAN AROUND 905 AM EDT VESTABURG...EDMORE AND CEDAR LAKE AROUND 910 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4372 8526 4356 8535 4329 8484 4365 8484 $$ WDM
2 follow-up statements
000
WWUS53 KGRR 241329
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT SUN JUL 24 2005
MIC073-107-241339-
/O.CAN.KGRR.SV.W.0099.000000T0000Z-050724T1400Z/
ISABELLA MI-MECOSTA MI-
929 AM EDT SUN JUL 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR MECOSTA AND ISABELLA COUNTIES
HAS BEEN CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY
AFTERNOON FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 AM EDT SUNDAY MORNING FOR WEST CENTRAL
MICHIGAN.
LAT...LON 4346 8486 4332 8486 4332 8488 4335 8492
4335 8494 4338 8498 4341 8504 4346 8513
$$
MIC117-241400-
/O.CON.KGRR.SV.W.0099.000000T0000Z-050724T1400Z/
MONTCALM MI-
929 AM EDT SUN JUL 24 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTCALM
COUNTY UNTIL 1000 AM EDT...
AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VESTABURG TO EDMORE...AND MOVING SOUTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL MONTCALM COUNTY AT 940 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY
AFTERNOON FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 AM EDT SUNDAY MORNING FOR WEST CENTRAL
MICHIGAN.
LAT...LON 4346 8486 4332 8486 4332 8488 4335 8492
4335 8494 4338 8498 4341 8504 4346 8513
$$
NJJ000
WWUS53 KGRR 241346
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 AM EDT SUN JUL 24 2005
MIC117-241356-
/O.CAN.KGRR.SV.W.0099.000000T0000Z-050724T1400Z/
MONTCALM MI-
946 AM EDT SUN JUL 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY HAS BEEN
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY
AFTERNOON FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 AM EDT SUNDAY MORNING FOR WEST CENTRAL
MICHIGAN.
LAT...LON 4346 8486 4332 8486 4332 8488 4335 8492
4335 8494 4338 8498 4341 8504 4346 8513
$$
MJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:31 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 24, 3:31 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 331 AM EDT SUN JUL 24 2005 .SHORT TERM... REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH VARIOUS WAVES MOVING ALONG IT. FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER 10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY. THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/ AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS CALHOUN COUNTY. THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW. .LONG TERM... THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST. IT NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND ACTUALLY SHOWS IT ON TONIGHTS RUN. THE ECMWF AND THE GFS ALSO PICK UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE WAVE. ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW). TOWARD FRIDAY A NORTHERN STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL KEEP THE FORECAST DRY FOR NOW. LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN. && .GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND CALHOUN COUNTY. SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE. && NJJ WDM
Hazardous weather outlook, Jul 24, 6:57 AM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 657 AM EDT SUN JUL 24 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251055- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 657 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS...SOME SEVERE WILL BE ONGOING ACROSS MAINLY NORTH OF INTERSTATE 96 THIS MORNING. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES SOUTHWARD THROUGH THE ENTIRE REGION. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE. LIGHTNING WILL BE FREQUENT AND THE RAINFALL LOCALLY TORRENTIAL. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD LEAD TO SOME URBAN AND SMALL STREAM FLOODING...WITH MORE SERIOUS FLOODING POSSIBLE WHERE ANY STORMS PERSIST. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 40 MPH. IN ADDITION A HEAT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE REGION SOUTH OF INTERSTATE 96. THERE IS ALSO A THREAT OF RIP CURRENTS OUT ON LAKE MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND INTO TUESDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION. HEAVY RAIN AND POTENTIAL FLOODING MAY ALSO BE A POSSIBILITY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH TUESDAY.
In the hours before
Local storm report, Jul 24, 8:14 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 AM EDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FLASH FLOOD EVART 43.90N 85.27W
07/24/2005 OSCEOLA MI LAW ENFORCEMENT
14 INCHES OF WATER ACROSS 7TH AVE AND US-10
0555 AM TSTM WND DMG IDLEWILD 43.89N 85.80W
07/24/2005 LAKE MI BROADCAST MEDIA
LARGE TREE DOWN ON GARAGE AND VAN
0601 AM TSTM WND DMG LILLEY 43.77N 85.85W
07/24/2005 NEWAYGO MI LAW ENFORCEMENT
TREE AND POWER LINE DOWN 13 MILE AND WALNUT ROADS
0606 AM TSTM WND DMG RODNEY 43.67N 85.32W
07/24/2005 MECOSTA MI LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS COUNTY...INCLUDING THE
COMMUNITIES OF PARIS...RODNEY...MECOSTA AND REMUS
0707 AM TSTM WND DMG STANTON 43.29N 85.08W
07/24/2005 MONTCALM MI LAW ENFORCEMENT
TREES DOWN BETWEEN STANTON AND SHERIDAN
0717 AM TSTM WND DMG ST. LOUIS 43.41N 84.62W
07/24/2005 GRATIOT MI LAW ENFORCEMENT
ONE TREE DOWN
&&
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:13 AM EDT | Special Marine Warning | GRR | 32 min | |
| Jul 24, 3:43 AM EDT | Special Marine Warning | GRR | 17 min | |
| Jul 24, 3:57 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jul 24, 4:09 AM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 24, 4:44 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Jul 24, 4:50 AM EDT | Flash Flood Warning | GRR | Mason | 3 hr |
| Jul 24, 5:01 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| Jul 24, 5:09 AM EDT | Flash Flood Warning | GRR | Lake, Osceola | 3 hr |
| Jul 24, 5:28 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| Jul 24, 5:56 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 64 min |
| Jul 24, 6:32 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 58 min |
| Jul 24, 7:16 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 59 min |
| Jul 24, 8:06 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 58 min |
| Jul 24, 8:17 AM EDT | Flash Flood Warning | GRR | Lake, Osceola | 3 hr |
| Jul 24, 8:51 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jul 24, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.